Alert archive / North Carolina / Beach Hazards Statements in 2018

Beach Hazards Statement 5, NWS Newport/Morehead City, NC

May 5, 2018

NWS Newport/Morehead City, NC issued this beach hazards statement at May 5, 2018, 8:24 PM EDT. It took effect at May 6, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 5, 2018, 8:24 PM EDT (00:24 UTC)
In effect from
May 6, 2018, 8:00 AM EDT
Expired
May 6, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

960 
WHUS42 KMHX 060024
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
824 PM EDT Sat May 5 2018

...HIGH RIP CURRENT RISK FOR THE BEACHES BETWEEN CAPE HATTERAS 
AND CAPE LOOKOUT SUNDAY...

.LONG PERIOD SOUTHEAST SWELL ENERGY WILL IMPACT THE COAST SUNDAY
INCREASING THE THREAT OF RIP CURRENTS ALONG THE BEACHES BETWEEN
CAPE HATTERAS AND CAPE LOOKOUT.

NCZ095-103-104-061230-
/O.NEW.KMHX.BH.S.0005.180506T1200Z-180507T0000Z/
Carteret-Outer Banks Dare-Outer Banks Hyde-
824 PM EDT Sat May 5 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from Sunday morning
through Sunday evening.

* HAZARDS...High threat rip currents.

* LOCATIONS...Beaches from Cape Hatteras to Cape Lookout.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 6 PM Sunday.

* SURF HEIGHT...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.|

&&

$$
1 follow-up statement
924 
WHUS42 KMHX 060728
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
328 AM EDT Sun May 6 2018

...HIGH RIP CURRENT RISK FOR THE BEACHES BETWEEN RODANTHE 
AND BOGUE INLET TODAY...

.LONG PERIOD SOUTHEAST SWELL ENERGY WILL IMPACT THE COAST TODAY 
INCREASING THE THREAT OF RIP CURRENTS ALONG THE BEACHES BETWEEN 
RODANTHE AND BOGUE INLET.

NCZ095-103-104-062100-
/O.CON.KMHX.BH.S.0005.180506T1200Z-180507T0000Z/
Carteret-Outer Banks Dare-Outer Banks Hyde-
328 AM EDT Sun May 6 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING SOUTH OF RODANTHE TO BOGUE INLET...

* HAZARDS...High threat rip currents.

* LOCATIONS...Beaches from Rodanthe to Bogue Inlet.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 6 PM today.

* SURF HEIGHT...4 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.|

&&

$$

11

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 5, 7:17 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 5, 7:17 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
717 PM EDT Sat May 5 2018

.SYNOPSIS...
A wave of low pressure will move along the coast late tonight and
early Sunday. A cold front will move through from the west Sunday
evening. High pressure will remain to the north through mid-week,
then shift south and off the southeast coast late in the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 715 pm Sat...Several factors pointing to a potential
heavy rain event, especially along the coast from south of
Oregon Inlet to downeast Carteret county from late tonight into
Sunday morning. A wave of low pressure will move northeast just
off the coast of the southeast US late tonight into Sunday
morning and produce widespread rains across Eastern NC beginning
late this evening along the coast then spreading northward
across the rest of the region overnight. The rain will increase
in intensity after midnight into Sunday morning as anomalously
high PWAT with values approaching 2" moves into the area and
comes under a region of strong ascent associated with the right
entrance region of the upper jet over the mid Atlantic. Very
good agreement in the models in 1"+ amounts for the "Inner-
Banks" counties adjacent to the Pamlico Sound and 2"+ amounts
possible from downeast Carteret county to the Outer Banks south
of Oregon Inlet. Have increased PoPs well inland based on a
consensus of MOS and model QPF forecasts. Have also added
thunder to all areas due to the expected strong lift. No changes
to forecast lows in the mid 60s throughout.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 715 pm Sat...Widespread rain is expected to persist into
mid Sunday morning, then diminish late morning through early
afternoon as the coastal low pulls away from the area. Will
continue chance PoPs in the afternoon for all areas as a cold
front and associated sharp upper trof approach from the west.
Enough instability will be in place for thunder as well. Latest
Day 2 outlook from SPC has northwest counties in marginal risk
for severe storms in the afternoon with the main threat damaging
winds. Warm southwest flow will result in highs in the lower to
mid 80s inland to mid/upper 70s Outer Banks and south coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 330 AM Saturday...

Sunday night...As the cold front moves off the coast in the
evening, showers will decrease in coverage, with 40% PoPs
throughout in the evening, to 20% PoPs most areas after
midnight except 30% Outer Banks and south coast. Lows Sun night
from upper 50s inland to lower 60s coast.

Monday through Wednesday night...Initial upper trough and
surface front will be offshore early Monday with high pressure
building in from north resulting in cooler temps for rest of
period. Another shortwave will be dropping in from NW late Mon
and dig a trough over SE US will will produce isolated to
scattered shower threat into Wed. Surface front expected to
stall offshore with another low developing along it late Tue
into Wed, producing persistent N-NE winds. Highs mainly in 70s
inland and 60s coast with lows from 50s inland to around 60
coast.

Thursday and Friday...Another shortwave moving across to north
will kick SE US trough offshore, and result in surface pattern
returning to pre-frontal warm sector conditions. Main impact
will be temps warming back into 80s for highs both days with
just slight chance of showers with sea breeze moving inland
during the afternoons.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term /through Sunday/...
As of 715 pm Sat...Low clouds and rain will spread inland from
the coast late this evening into the overnight as low pressure
lifts northeast along the coast producing widespread rains, with
isolated thunder possible. Strong signals in the guidance that
IFR conditions will develop after 6Z all terminals in ceilings
with IFR visibilities possible at KOAJ and KEWN in region
closest to axis of expected heaviest rains. Conditions will
improve to MVFR late morning with a VFR expected to develop all
terminals after 18Z Sunday afternoon. An approaching cold front
to the west will set off scattered showers and thunderstorms
with sub- VFR conditions once again from late afternoon into
early evening.

Long Term /Sunday night through Thursday/...
AS of 330 am Saturday...Sub-VFR in scattered showers Sunday
night, and in isolated showers Mon-Wed. Some sub-VFR CIGs
possible Mon-Wed with low level NE flow.

&&

.MARINE...
Short Term /through Sunday/...
As of 715 pm Sat...Below normal confidence in wind strength for
the short term as some of the models are indicating that speeds
could be as high as 25 to 30 kt Sunday. The NAM and GFS models
are strongest with winds with the CMC weakest. The ECMWF was a
good compromise with sustained speeds 20-25 kt so have increased
wind speeds, especially central waters where the models have
indicated the strongest flow. Will need to monitor the Pamlico
Sound for possible SCA conditions Sunday afternoon-evening.
South to southwest winds forecast in the short term as an area
of low pressure moves up the southeast coast late tonight and
Sunday morning. Seas are forecast to build to 5-7 ft over the
coastal waters Sunday morning.

Long Term /Sunday night through Thursday/...
As of 330 AM Saturday...Elevated seas will linger into late Sun
night even as winds diminish with front moving across waters.
Seas will subside below 6 ft for 9-12 hour period Monday but
surge of N-NE winds will develop behind front during the day,
with moderate to strong NE winds then expected to persist over
waters into Wed with high pressure to north and low pressure
moving along stalled front offshore. This will lead to elevated
seas of 5-7 ft, thus SCA likely for outer waters most of period.

&&

.EQUIPMENT...
As of 4 pm Saturday...Radar will be down thru at least mid to
late next week for bull gear replacement.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 6 AM Sunday to 7 AM EDT Monday for
     AMZ152-154-156-158.

&&

SYNOPSIS...JME/HSA
NEAR TERM...JME/HSA
SHORT TERM...JME/HSA
LONG TERM...JBM
AVIATION...JME/JBM/HSA
MARINE...JME/JBM/HSA
EQUIPMENT...MHX
Hazardous weather outlook, May 5, 5:48 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
548 PM EDT Sat May 5 2018

NCZ029-044-045-079-080-090-091-062200-
Martin-Pitt-Washington-Greene-Beaufort-Duplin-Lenoir-
548 PM EDT Sat May 5 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No significant hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered strong to possibly severe storms are possible Sunday
afternoon and evening. The main storm threat will be from damaging
wind gusts over 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ046-047-081-094-062200-
Tyrrell-Mainland Dare-Mainland Hyde-Pamlico-
548 PM EDT Sat May 5 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Rainfall amounts of one to locally two inches will impact mainly
coastal areas tonight into Sunday. Some localized minor flooding is
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-062200-
Onslow-
548 PM EDT Sat May 5 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Rainfall amounts of one to locally two inches will impact mainly
coastal areas tonight into Sunday. Some localized minor flooding is
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-103-104-062200-
Carteret-Outer Banks Dare-Outer Banks Hyde-
548 PM EDT Sat May 5 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Rainfall amounts of one to locally three inches will impact the area
tonight into Sunday. Some localized minor flooding is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ092-093-062200-
Jones-Craven-
548 PM EDT Sat May 5 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Rainfall amounts of one to locally two inches will impact the area
tonight into Sunday. Some localized minor flooding is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered strong to possibly severe storms are possible Sunday
afternoon and evening. The main storm threat will be from damaging
wind gusts over 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:04 AM EDTAreal Flood AdvisoryMHXCarteret3 hr
May 6, 9:16 AM EDTSpecial Weather StatementMHXCarteret119 min
May 6, 11:37 AM EDTSpecial Weather StatementMHXDare83 min
May 6, 12:24 PM EDTSpecial Weather StatementMHXBeaufort51 min
May 6, 5:27 PM EDTSpecial Weather StatementMHXMartin63 min
May 6, 5:53 PM EDTSpecial Weather StatementMHXGreene, Lenoir67 min
May 6, 6:18 PM EDTSpecial Weather StatementMHXMartin57 min
May 6, 6:59 PM EDTSpecial Weather StatementMHXJones, Lenoir61 min
May 6, 7:15 PM EDTSpecial Weather StatementMHXBeaufort, Martin, Tyrrell, Washington60 min

Nearby

Beach Hazards Statements in North Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.